Wyoming, 2024

Damaging Wind in Wyoming, September 15, 2024

September 15, 2024 · NWS RIW · 1 event in 1 county or zone

A line of high based showers and thunderstorms moved off of the Wind River Range and brought high wind to portions of central Wyoming. Wind gusts over 58 mph were reported from Lander to west of Riverton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of high based showers and thunderstorms moved off of the Wind River Range and brought high wind to portions of central Wyoming. Wind gusts over 58 mph were reported from Lander to west of Riverton. Some notable wind gusts included 71 mph at the Lander Airport and 68 mph to the west of Riverton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 15, 10:23 AM MST, 5 hours 37 minutes earlier. Its key messages:

  • Mainly dry today, with a breezy afternoon. Isolated (30% or less) showers and thunderstorms develop for western Wyoming this afternoon. Little rain expected, but strong outflow winds are possible.
  • A weather system pushes into the area Monday, with rain and mountain snow chances pushing east of the Divide late Monday through Tuesday.
  • A cold front moves through Tuesday, with cool temperatures and unsettled weather expected for the remainder of the week.
Area forecast discussion, Sep 15, 10:23 AM MST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1123 AM MDT Sun Sep 15 2024

.KEY MESSAGES...

- Mainly dry today, with a breezy afternoon. Isolated (30% or
  less) showers and thunderstorms develop for western Wyoming
  this afternoon. Little rain expected, but strong outflow winds
  are possible.

- A weather system pushes into the area Monday, with rain and mountain
  snow chances pushing east of the Divide late Monday through
  Tuesday.

- A cold front moves through Tuesday, with cool temperatures and
  unsettled weather expected for the remainder of the week.

&&

.DISCUSSION...
Issued at 1042 AM MDT Sun Sep 15 2024

Weather today will be relatively quiet, as a longwave trough digs
along the PACNW. A shortwave is moving northward over Sweetwater
County this morning, with isolated showers and thunderstorms
occurring over the northern half of the county. Isolated (30% or
less) showers and thunderstorms will be mainly confined west of the
Divide, but some of these could cross into the Wind River Basin and
the Cody Foothills. Not expecting much, if any, rain to be falling
with any of this convection this afternoon, as the boundary layer
remains rather dry. Hence, strong outflow winds up to 50 mph will be
the main threat due to the large dewpoint depressions of about 40
degrees. Showers and thunderstorms will remain possible tonight and
become confined to far western portions of the CWA, as a closed low
forms and moves onshore over northern CA. These shortwaves moving in
from the south will also lead to moisture advection, so a wetting
rain could occur in this area tonight. Speaking of dry boundary
layers, fire weather conditions will be limited this afternoon.
Critical relative humidity (RH) values will return once again east of
the Divide, however winds are not expected to reach criteria.

The closed upper low will slowly move over northern CA into the
Great Basin through the day Monday. This will result in a diffluent
southerly flow over the Cowboy State. Elevated to near-critical fire
weather conditions will continue as winds increase across southern
portions, pushing into central portions through the afternoon.
Showers and thunderstorms will occur over southern portions again,
as another shortwave arrives along the nose of the supporting jet of
the upper low. Some of these will move over central portions through
the afternoon as well.

The closed low will continue its eastward progression through the
night Monday night, reaching the ID/UT border by 18Z Tuesday. Most
of the precipitation looks to stay along the eastern periphery of
the low, which would keep it over western portions Monday
night/Tuesday morning. This trend will likely continue through the
day Tuesday, as there is a hint of a dry slow developing east of the
Divide and Sweetwater County. The associated cold front will also
reach western portions Monday night/Tuesday morning and continue
eastward through the day Tuesday. 700mb temperatures will average
around 2C across western portions, leading to snow levels around
9000 ft once again. The sfc pressure gradient will tighten irt to
the upper low as well, resulting in southwest winds gusting 35-50
mph from the eastern half of Sweetwater County to Johnson County,
including the Wind River Basin. There will be a chance for severe
weather Tuesday afternoon over eastern portions of the CWA, as the
low begins to pivot and become negatively-tilted as it moves over
northwestern portions of the state. So far, models are not hinting
at any moisture being in place in these areas likely due to the
possible dry slot. We will certainly be keeping an eye on this for
any changes. Cooler temperatures will occur Tuesday night, as the
cold front exits to the east and the upper low tracks into MT. Snow
levels over northwestern mountains could drop to 7500 ft. Overall,
this pattern is similar that just occurred last Wednesday/Thursday
except for the low becoming negatively-tilted.

As this system exits Tuesday night into Wednesday, another system is
soon to follow. This one pushes more southward, into the Nevada area
on Thursday. There is some model disagreement on exact placement.
This low tracks eastward through Saturday. Highs at the end of this
coming workweek range from around 60 to around 70. With this next
system, temperatures look to fall a bit more for the weekend. Long
range models are hinting at this second low to finally move through
Saturday, with hints of another trough dropping southward from
Canada around the Sunday time frame.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1042 AM MDT Sun Sep 15 2024

VFR conditions to start that period across all TAF sites. Winds will
begin to increase during the early afternoon across mostly all
terminals. The strongest winds will be at KJAC, KBPI, KPNA, and KRKS
with gusts of 20 to 30 knots at times this afternoon. Scattered
showers and thunderstorms are expected to develop this afternoon.
KJAC/KBPI/KPNA have the best chances of seeing a shower or
thunderstorms this afternoon into this evening. Other sites such as
KRKS/KLND/KRIW may see a shower but confidence remains low. MVFR/IFR
conditions are possible at any sites where a storm moves directly
overhead. Strong gusty outflow winds are possible with any nearby
developing storms. Precipitation is expected to dissipate after
sunset with a few lingering showers possible across western
terminals into the early morning Monday. Winds begin to decrease
after sunset as well with all terminals seeing light winds into the
end of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 1042 AM MDT Sun Sep 15 2024

elevated to near-critical fire weather conditions will be in
place today through Tuesday. Critical RH values will remain in
place across areas east of the Divide this afternoon, while
winds will be slightly below criteria. RH values will decrease
slightly Monday and again Tuesday, as winds begin to increase
much of the Casper dispatch area. A cold front will move across
the area Tuesday, cooling temperatures back down to seasonal
levels.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...LaVoie
AVIATION...Dziewaltowski
FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 15, 1:07 AM MST, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
207 AM MDT Sun Sep 15 2024

WYZ001>020-022>030-161300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
207 AM MDT Sun Sep 15 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Elevated fire weather conditions this afternoon with dry and breezy
conditions. Showers and thunderstorms develop this afternoon over
western Wyoming. Gusty outflow winds up to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...The chance for thunderstorms increases west of the
Continental Divide. Chances spread east of the Divide late in the
day.

Tuesday...Cooler, with an increasing chance of thunderstorms for
much of the region as a weather system tracks into the state.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 15, 1:55 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
255 PM MDT Sun Sep 15 2024

WYZ014-026-028-152130-
Wind River Mountains West-Upper Green River Basin-Rock Springs and
Green River-
255 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SUBLETTE AND
NORTHWESTERN SWEETWATER COUNTIES THROUGH 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Big Sandy Recreational Area, which is 11 miles
northwest of Farson, moving north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Sublette and northwestern Sweetwater Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4252 11015 4247 10884 4237 10892 4237 10895
      4234 10895 4223 10904 4221 10910 4216 10914
      4213 10918 4204 10922 4202 10921 4182 10937
      4186 10998
TIME...MOT...LOC 2055Z 197DEG 41KT 4223 10960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Rowe
Special weather statement, Sep 15, 3:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
447 PM MDT Sun Sep 15 2024

WYZ015-017>019-152315-
Wind River Basin-Wind River Mountains East-Green Mountains and
Rattlesnake Range-Lander Foothills-
447 PM MDT Sun Sep 15 2024

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN FREMONT COUNTY THROUGH 515
PM MDT...

At 446 PM MDT, Doppler radar was tracking a line of showers
producing gusty winds, near Milford to 11 miles northwest of
Sweetwater Station. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Strong thunderstorms will be near...
  Lander and Milford around 450 PM MDT.
  Hudson around 455 PM MDT.
  Sand Draw around 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4318 10859 4275 10784 4250 10842 4291 10904
TIME...MOT...LOC 2246Z 235DEG 29KT 4288 10885 4261 10838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dziewaltowski

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
September 15, 4:00 PM MST to 4:46 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander to 7 mi W of Riverton
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217061.